Q. I’m writing to ask your advice about my condition and perhaps get a second perspective on the situation. I’m 28 yrs old and ever since I was 18 I’ve been on anti-depressants, mainly for anxiety and panic attacks.
I’ve tried citalopram (Celexa), escitalopram (Lexapro), sertraline (Zoloft), paroxetine (Paxil), desvenlafaxine (Pristiq) and am currently on venlafaxine (Effexor XR) and bupropion (Wellbutrin XL, which was just added recently). I have also been prescribed alprazolam (Xanax) and clonazepam (Klonopin) to take as needed.
Needless to say, the attacks keep coming and seem to increase around times of gastrointestinal distress. The Xanax makes me loopy and unable to function at work (I have a technical job) and the Klonopin is too subtle to bring me down from a full-blown panic attack.
I have a friend that has chronic back pain and uses hydrocodone regularly. I’ve found that if I take just half of one of her pills it pulls me right out of the panic attack.
I’ve told my doctor this and she is wary about prescribing hydrocodone because of its addictive properties. My question is, has hydrocodone ever been prescribed for panic attacks and are doctors even allowed to (I know there’s govt regulations about this stuff)? Or, can you suggest anything else I might try?
I fear that my doctor is running out of ideas on how to treat this. She has suggested that I see a psychiatrist, which I am, but the first appointment he has available is a long way’s off and a lot can happen between now and then. I thank you for your time and compassion.
A. We are so sorry that you have had to struggle for so long with anxiety and panic. The antidepressants you have taken help some people, but not everyone. And when you stop taking any of them there is always the possibility of withdrawal symptoms, which can mimic your condition, ie, irritability, anxiety and panic.
Alprazolam (Xanax) is fairly short acting, so it too can trigger anxiety or panic as the effect wears off. That means you could be caught in a vicious cycle. Whenever you try to stop any of these medications the symptoms you have been trying to overcome could come roaring back with a vengeance.
We agree with your physician that hydrocodone (Lorcet, Lortab, Norco, Vicodin, Zamicet, Zydone, etc) could be too big a risk. This is a powerful narcotic pain reliever. Here are some of the side effects you need to be aware of even at a relatively low dose:
Hydrocodone Side Effects:
- Dizziness, fatigue, drowsiness, lightheadedness
- Nausea, vomiting, digestive tract distress
- Impaired motor coordination (technical work or driving affected)
- Itching, rash
- Blood disorders
- Addiction, dependency, drug withdrawal upon stopping
- Liver toxicity
Getting off hydrocodone can be even more difficult than stopping benzodiazepines like alprazolam or clonazepam or the antidepressants you have been taking. Withdrawal from narcotics like hydrocodone or oxycodone can be challenging.
We strongly recommend that you consider cognitive behavioral therapy (CBT). This form of treatment can be very successful for anxiety and panic. We encourage you to check out a book by Reid Wilson, PhD, titled Don’t Panic: Taking Control of Anxiety Attacks. Then try to find a cognitive behavioral therapist. You may discover that you can eventually control your symptoms without medication.
In the meantime, do NOT stop taking ANY of your medications suddenly! Virtually all the drugs you have taken can precipitate a withdrawal phenomenon. You can learn much more about these issues in our FREE guide, Psychological Side Effects. We have included a list of symptoms and also some strategies for working with your doctor to get off some of these medications. Here is a link to the store where you can find our guides, books and other products.
We wish you the best and hope you can eventually find a way to overcome both the anxiety and panic attacks without a narcotic pain reliever.